Did I (Cough!) Say ACE Inhibitors? (Cough! Cough!)

Vasotec - ACE InhibitorA study in the current issue of The American Journal of Medicine confirms what we’ve been telling heart patients on Angioplasty.Org’s Patient Forum for a while now: a well-known side effect of ACE inhibitors is a dry cough. The provocatively-titled study is “Angiotensin-Converting Enzyme Inhibitor Associated Cough: Deceptive Information from the Physicians’ Desk Reference“.

It is a provocative article because of the word “deceptive” in the title: the word indicates that patients and physicians are not being adequately informed about the incidence of a side effect of ACE inhibitors: the cough. And is that ever the case!

The PDR and FDA labeling of the ACE inhibitor enalapril states that coughing has been reported as a side effect approximately 1.3% of the time. So your chances of getting a cough due to this drug are slightly higher than 1 in 100.

So would you believe it’s more than ten times that: almost 12 in 100? That’s what this study shows. By doing a meta-analysis of 125 studies of ACE inhibitors that constituted 198,130 patients, the authors discovered that:

The incidence of ACE inhibitor-associated cough and the withdrawal rate (the more objective metric) due to cough is significantly greater in the literature than reported in the PDR/drug label and is likely to be even greater in the real world when compared with the data from RCTs. There exists a gap between the data available from the literature and that which is presented to the consumers (prescribing physicians and patients).

What this means is that when patients find they have this problem (coughing) and they call their doctors, they’re told it might be a side effect of the drug, but that it only happens in 1 out of 100 patients. In reality, this study is saying that it is 1 out of 10: that this side effect of coughing is vastly under-reported.

Anecdotally, if you search Angioplasty.Org for “ACE inhibitors cough” (hint: select “find all words”) you will see how many patients have posted to our Forum with coughs. By the way, our Patient Forums get almost 40,000 pages accesses a month.)

I understand the patient perspective on this; a number of years ago I was prescribed an ACE inhibitor — and I developed a terrible cough. I had no idea what was going on, until I researched this side effect on “the inter-webs“.

Leave a Comment

Filed under Clinical Trials / Studies, Optimal Medical Therapy, Patient Alert, Patient Experience, Patients

Leave a Reply

Your email address will not be published.